Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 209, NWS Goodland, KS

July 12, 2017Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2017, 4:35 PM MDT for Kit Carson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2017, 4:35 PM MDT (22:35 UTC)
Expired
Jul 12, 2017, 5:15 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WUUS53 KGLD 122235
SVRGLD
COC063-122315-
/O.NEW.KGLD.SV.W.0209.170712T2235Z-170712T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
435 PM MDT WED JUL 12 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kit Carson County in east central Colorado...

* Until 515 PM MDT

* At 435 PM MDT, a severe thunderstorm was located 8 miles south of
  Flagler, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Flagler.

This includes Interstate 70 in Colorado between mile markers 390 and
404.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3930 10316 3927 10277 3904 10287 3904 10293
      3906 10316 3909 10317 3912 10316
TIME...MOT...LOC 2235Z 281DEG 16KT 3917 10308 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
2 follow-up statements
010 
WWUS53 KGLD 122257
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
457 PM MDT WED JUL 12 2017

COC063-122315-
/O.CON.KGLD.SV.W.0209.000000T0000Z-170712T2315Z/
Kit Carson CO-
457 PM MDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN KIT CARSON COUNTY...

At 457 PM MDT, a severe thunderstorm was located 10 miles south of
Seibert, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southwestern Kit Carson County.

This includes Interstate 70 in Colorado between mile markers 396 and
404.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3929 10304 3927 10277 3904 10287 3911 10310
TIME...MOT...LOC 2257Z 280DEG 17KT 3915 10294 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
108 
WWUS53 KGLD 122307
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
507 PM MDT WED JUL 12 2017

COC063-122317-
/O.EXP.KGLD.SV.W.0209.000000T0000Z-170712T2315Z/
Kit Carson CO-
507 PM MDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON COUNTY
WILL EXPIRE AT 515 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3929 10304 3927 10277 3904 10287 3911 10310
TIME...MOT...LOC 2307Z 281DEG 16KT 3914 10289 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:54 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 12, 2:54 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
254 PM MDT Wed Jul 12 2017

.SHORT TERM...(This evening through Thursday)
Issued at 246 PM MDT Wed Jul 12 2017

In addition to the high precipitable water values across the area
that could lead to localized heavy precipitation and flash flooding
this evening and overnight, there is a marginal risk for severe
thunderstorms this afternoon and evening and again on Thursday with
large hail and damaging winds the primary threats.

A cold front sags south across the region overnight as a short wave
trough emerges out of central Colorado this evening and moves across
the forecast region into southeast Nebraska by late afternoon on
Thursday.

Temperatures will cool substantially behind the front with highs
only in the 80s across the forecast area on Thursday. Dewpoints
remain fairly high with readings in the lower to mid 60s.

Isolated to scattered thunderstorms will continue to develop across
eastern Colorado this afternoon and are expected to become more
numerous and move across the remainder of northwest KS and southwest
NE this evening. Widespread 1" rainfall is possible as well as
localized amounts of 3+ inches with some of the stronger storms that
may also train over the same area.  Scattered storms are expected to
continue through the overnight hours and redevelop across the region
on Thursday with an additional 1/4 to 1/2 inch rainfall expected
during the day mainly along and north of Interstate 70.

A flash flood watch was considered for areas mainly across
eastern Colorado and the eastern Colorado border region given the
high precipitable water and potential for localized heavy
rainfall, but have held off for now given the potential for the
area of storms to progress well across the forecast area. However,
if storms appear to be training over the same areas, a watch, or
individual flash flood warnings may have to be considered.

.LONG TERM...(Thursday night through Wednesday)
Issued at 246 PM MDT Wed Jul 12 2017

Thursday night-Saturday: With frontal boundary still lingering in
the area, chances for showers and thunderstorms will persist
areawide through the overnight hours Saturday. Best chance for
precipitation will be Thursday night where there will be a Marginal
Risk for severe weather. Main severe threats will be damaging winds
and hail. Temperatures look to be near or slightly below normal for
the period.

Sunday-Wednesday: Upper level ridging dominates the weather for this
period. Dry, hot conditions are expected each day, with high
temperatures well above normal. GFS MOS guidance is still showing
temperatures near or above 100 degrees for Tuesday and Wednesday for
portions of the eastern CWA. Increased high temperatures a few
degrees over what the blend showed for those days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1126 AM MDT Wed Jul 12 2017

For both KMCK and KGLD, winds have become northerly and
northeasterly behind a cold front and should persist from that
direction for the period. Showers and thunderstorms will develop
across the area late this afternoon and persist through the
overnight. Thunderstorms could produce strong wind gusts and hail
along with some lower ceilings, but the greatest risk will be
heavy rainfall, especially at KGLD. VFR conditions should prevail
through the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Jul 12, 10:37 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1037 AM MDT Wed Jul 12 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1037 AM MDT Wed Jul 12 2017 /1137 AM CDT Wed Jul 12 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for isolated severe thunderstorms across
eastern Colorado and northwest Kansas this afternoon and evening.
Stronger storms will be capable of producing damaging wind gusts and
large hail.

Tonight, there is a marginal to slight risk for excessive rainfall
and flash flooding in northeast Colorado and adjacent areas of
northwest Kansas and southwest Nebraska. Locally heavy rainfall of
up to 1 to 3 inches will be possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal risk for isolated severe thunderstorms Thursday
afternoon and evening. Damaging wind gusts and large hail will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 12, 3:21 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT WED JUL 12 2017

COZ090-122130-
Yuma County CO-
321 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
330 PM MDT...

At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bonny Reservoir. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Idalia.

This includes Highway 385 between mile markers 212 and 221.

LAT...LON 3964 10229 3975 10234 3984 10208 3965 10207
TIME...MOT...LOC 2121Z 262DEG 1KT 3971 10223

DR
Special weather statement, Jul 12, 3:32 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
332 PM MDT WED JUL 12 2017

COZ090-122145-
Yuma County CO-
332 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
345 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bonny Reservoir, moving east at 5 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hale and Idalia.

This includes Highway 385 near mile marker 210, and between mile
markers 212 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3962 10208 3960 10237 3976 10239 3983 10207
TIME...MOT...LOC 2132Z 268DEG 5KT 3969 10223

DR
Special weather statement, Jul 12, 4:16 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
416 PM MDT WED JUL 12 2017

COZ090-091-122230-
Kit Carson County CO-Yuma County CO-
416 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 430 PM MDT...

At 415 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Wray to 13 miles west of
Bonny Reservoir. These storms were nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wray, Bonny Reservoir, Hale, Beecher Island, Laird, Idalia and
Vernon.

This includes Highway 385 between mile markers 204 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3975 10205 3952 10219 3954 10258 4008 10224
      4012 10205
TIME...MOT...LOC 2215Z 262DEG 4KT 4002 10212 3959 10243

DR
Special weather statement, Jul 12, 4:20 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
420 PM MDT WED JUL 12 2017

COZ091-122245-
Kit Carson County CO-
420 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arriba, or 10 miles southwest of Flagler, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Flagler.

This includes Interstate 70 in Colorado between mile markers 391 and
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3914 10316 3917 10315 3931 10315 3928 10292
      3904 10298 3904 10316
TIME...MOT...LOC 2220Z 285DEG 15KT 3917 10317

DR
Special weather statement, Jul 12, 4:32 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT WED JUL 12 2017

COZ090-091-122245-
Kit Carson County CO-Yuma County CO-
432 PM MDT WED JUL 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 445 PM MDT...

At 432 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wray to 16 miles west of
Bonny Reservoir. These storms were nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Wray, Laird, Beecher Island, Idalia and Vernon.

This includes Highway 385 between mile markers 205 and 210, and
between mile markers 212 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 10205 3954 10220 3953 10262 4013 10226
      4014 10205
TIME...MOT...LOC 2232Z 292DEG 1KT 3997 10215 3958 10247

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:26 PM MDTSpecial Weather StatementGLDCheyenne49 min
Jul 11, 6:36 PM MDTSpecial Weather StatementGLDCheyenne24 min
Jul 11, 6:46 PM MDTSpecial Weather StatementGLDCheyenne29 min
Jul 11, 7:13 PM MDTSpecial Weather StatementGLDCheyenne47 min
Jul 11, 7:29 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 11, 7:44 PM MDTSpecial Weather StatementGLDKit Carson46 min
Jul 11, 8:14 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson18 min
Jul 11, 8:26 PM MDTSpecial Weather StatementGLDKit Carson49 min
Jul 12, 3:21 PM MDTSpecial Weather StatementGLDYuma9 min
Jul 12, 3:32 PM MDTSpecial Weather StatementGLDYuma13 min
Jul 12, 3:38 PM MDTSevere Thunderstorm WarningGLDYuma32 min
Jul 12, 4:16 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 12, 4:20 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 12, 4:32 PM MDTSpecial Weather StatementGLDYuma13 min
Jul 12, 4:42 PM MDTSevere Thunderstorm WarningGLDYuma13 min
Jul 12, 4:47 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jul 12, 4:56 PM MDTSpecial Weather StatementGLDYuma19 min
Jul 12, 5:10 PM MDTSpecial Weather StatementGLDKit Carson50 min
Jul 12, 5:32 PM MDTSevere Thunderstorm WarningGLDKit Carson43 min
Jul 12, 5:57 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.